The information on this site is not intended or implied to be a substitute for professional medical advice, diagnosis or treatment. Content within the patient forum is user-generated and has not been reviewed by medical professionals. Other sections of the Melanoma Research Foundation website include information that has been reviewed by medical professionals as appropriate. All medical decisions should be made in consultation with your doctor or other qualified medical professional.

John…Keppra ?

Forums General Melanoma Community John…Keppra ?

  • Post
    Kimmer
    Participant

      Hey John,

      I just read your profile.  I really didn’t know that you have been through much.  Sure glad you are here!

      My son recently took a bad fall at work and has suffered his second subdural hematoma.  Luckly this time did not require surgery, but his brain injury is more severe; cumualtive damage to left frontal lobe.  We are happily getting him back up to speed without so much thrapy this time and it looks like he will be able to return to his normal life. 

      Hey John,

      I just read your profile.  I really didn’t know that you have been through much.  Sure glad you are here!

      My son recently took a bad fall at work and has suffered his second subdural hematoma.  Luckly this time did not require surgery, but his brain injury is more severe; cumualtive damage to left frontal lobe.  We are happily getting him back up to speed without so much thrapy this time and it looks like he will be able to return to his normal life. 

      He was originally give Dilantin for the first head trauma.  That was 10 years ago for the subdural hematoma which was evacuated; craniotomy, coma, whole 9 yards; he took the Dilantin with no ill effects for 4 years and was given the green light to discontinue it..  His latest anti-seizure med was Keppra.  He kind of languished for 8 days making no real progress cognitively even though the CT scans showed that the trauma was resolving.  No EEG or MRI was ordered.  I asked for them to put him on Dilantin from the beginning because I knew that he had no problems with it before, but what do I know?  They liked Keppra better, no blood serum levels to check, less bad for the liver, etc.

      At day 9 after the injury, he became very disoriented, could not follow simple commands, and was speaking gibberish (aphasia).  It was horrible.  Neurosurgery had been following his case and they were wringing their hands, psychiatry requested an EEG, neurosurgery said NOPE, so Psychiatry called in Neurology who said that he was having non-convulsive seizures and ordered an EEG.  The EEG confirmed this and low and behold he was given IV Dilantin and a bunch of  IV B vitamins (Rally Pack).  He was coherent but sleepy in 4 hours. 

      Either he is in the 1% of people who have severe adverse reactions to Keppra or it did not control the seizure activity.  (I still question why an EEG wasn’t done as soon as possible.)  I noticed in your PatNet that your seizures became worse on Keppra.  Are you still taking it?  Do you have any ‘insider info’ about the medication.  The folks at the hospital were a little mute about it…I guess I had pitched a bit of a fit early on about the Dilantin.

      I would appreciate opinions or findings on this medication.

      Many thanks, K.

      Loading spinner
    Viewing 0 reply threads
    • Replies
        jag
        Participant

           Kimmer, very sorry to hear about your son.  why did he fall and hit his head?  Anyway, Keppra didn’t do the job for me, so my epileptologist added in Lamictal, and now the seizures are under control.  Since I didn’t want to lose my driver’s license again, I never tapered off of the Keppra(was kind of hoping the combo would do the job and didn’t want to find out the hard way) have been having Aura’s lately, So I have lowered the caffeine intake, quit working in the direct sun all day (I know dumb for a melanoma patient, but I am kind of a mule when it comes to that sort of thing and I am sick of planning to avoid the sun everytime I go outside.  I enjoy too many outdoor activities.  I hope they get on top of your son’s condition soon.  Ask them to add Lamictal into the cocktail.  Dilantin can have long term side effects which are bad for the liver, which is a good reason that your son is getting off of it.  I don’t think your doctor’s were making a bad decision when it came to that sort of thing.    Although they have already screwed up the EEG thing.  

          Best, and I will keep your son in my prayers.

          John

          Loading spinner
            Kimmer
            Participant

              He slipped on a wet floor going to put his lunch in the fridge and landed on the back of his head.  (Insert image of guy slipping on a banana peel and a biggo WHOOPS.)  He had lots of neck pain, headache, body aches, etc. but he is feeling great now.  We just got back from a long walk with the dogz and his gait is much better too.  Today he must write a longish biography for his therapist.  The teacher in me is excited to read it.  I hope he will want to share.  I made him do some long division and basic algebra (which is as far as I got teaching 7th grade!)  He did well.

              The liver issue with the Dilantin is a huge, but they did not want to put him back on Keppra in the hospital in Charlotte where he lives.  He needs to see a neurologist here in FL (where he staying while he recovers) in the next week or so and I will mention the Lamictal cocktail.  I agree that not doing the EEG was the major screw up.  Keppra seems to be the medication of choice for a lot of people.  It seems that he and I always fall into the 1-3% bad risk category.  I have sadly passed that defect to my only child!

              I agree about the sun and staying out of it.  I hid for over an entire year and decided one July day in 2006 to get on my road bike and GO!  Been going ever since, couple tannish lines and got pink a few times despite best efforts. 

              Please be careful with yourself, though.  Auras are not good…I used to see them before migraines so I am well aware of that warning!  I would hate to give up caffeine!  Good Luck on tapering off.

              Take good care, K.

              Loading spinner
        Viewing 0 reply threads
        • You must be logged in to reply to this topic.
        About the MRF Patient Forum

        The MRF Patient Forum is the oldest and largest online community of people affected by melanoma. It is designed to provide peer support and information to caregivers, patients, family and friends. There is no better place to discuss different parts of your journey with this cancer and find the friends and support resources to make that journey more bearable.

        The information on the forum is open and accessible to everyone. To add a new topic or to post a reply, you must be a registered user. Please note that you will be able to post both topics and replies anonymously even though you are logged in. All posts must abide by MRF posting policies.